Subscriptions
  • Join our People's Pharmacy Page on Facebook
  • Follow JoeGraedon on Twitter
  • Follow Us
  • Free email newsletter

Print This Page

St. John's Wort May Interact with Prescriptions

  • Currently 4.4/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.4/5 (22 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Q. I am thinking about taking St. John's wort for mild depression. My only other medication is aspirin for atrial fibrillation. Is there an interaction?

A. It is smart of you to check for interactions before you start to take St. John's wort (Hypericum perforatum). It affects quite a few medicines, but it does not appear to interact with aspirin.

Several studies of St. John's wort indicate it can help against mild to moderate depression, but research has not demonstrated any benefit for severe depression. A review of complementary medicine for depression concluded that St. John's wort can be helpful (Canadian Family Physician, June, 2011).

One disadvantage of St. John's wort is that it can sensitize the skin and eyes to sun damage. Here's one reader's account: "I also took St John's Wort for an extended period, some years ago.

"It was effective for a while (depending on the brand I took), but eventually I did have to move onto something stronger.

"The downside, however, is that I have been left super-sensitive to sunlight, and have severe sunburn after even short periods outside - even when it is not overtly sunny. This seems to be a permanent side-effect, with potentially dangerous results."

To learn more about the pros and cons of St. John's wort, you can download our free Guide at www.PeoplesPharmacy.com.

  • Currently 4.4/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.4/5 (22 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

4 Comments

| Leave a comment

When I tried to take St John's Wort a few years ago, it upset my stomach so I immediately stopped.

I was recently dx'ed (to my shock and dismay) with atrial fibrillation and put on coumadin, a med I plan to slowly replace with natural remedies if I possibly can. The coumadin is a blood-thinner, which is supposed to be vital in preventing a bloodclot-caused stroke (the clot forming in the atria as the blood "fibrillates" or swishes around instead of being swiftly moved along). Anyway, I've been told that aspirin is NOT an appropriate med if you're taking a blood thinner, as it could cause bleeds and other problems. Just thought I'd mention that.

I am worried about taking St. Johns Wort with a low platelet count. I know it says bleeding is a side effect if it is taken with aspirin. What about Ibuprofen?

Hi KJP, where did you get your information about bleeding being a side effect when taken with aspirin? I have been studying herbal medicine for 4 years and have never come across this before.... Are you maybe mixing it up with Gingko biloba, which is reported to increase the incidence of bleeding when taken alongside blood thinning meds (although there is no proof for this)?

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.